Alert archive / California / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 13, 2012, 3:53 PM PDT for Kern County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2012, 3:53 PM PDT (22:53 UTC)
- Expired
- Jul 13, 2012, 5:45 PM PDT
- In force
- 112 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471
WGUS56 KHNX 132253
FFWHNX
CAC029-140045-
/O.NEW.KHNX.FF.W.0001.120713T2253Z-120714T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
353 PM PDT FRI JUL 13 2012
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 545 PM PDT
* AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JAWBONE CANYON...OR 39
MILES EAST OF BAKERSFIELD...MOVING SOUTHEAST AT 5 MPH.
* RADAR ESTIMATED RAIN RATES OF OVER ONE INCH PER HOUR WITH THIS
STORM. ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING OF SMALL
WASHES AND ARROYOS. FLOOD WATERS COULD REACH HIGHWAY 14 NEAR
JAWBONE AND RED ROCK CANYONS.
FREQUENT LIGHTNING IS ALSO OCCURRING...SEEK SHELTER IF YOU ARE IN
THE PATH OF THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COTTONWOOD...CALIENTE...AND CACHE CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3528 11801 3515 11809 3506 11817 3522 11843
3536 11833
$$
JMB1 follow-up statement
274
WGUS76 KHNX 140036
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
536 PM PDT FRI JUL 13 2012
CAC029-140046-
/O.EXP.KHNX.FF.W.0001.000000T0000Z-120714T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
536 PM PDT FRI JUL 13 2012
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR CENTRAL KERN
COUNTY...
THE PRECIPITATION HAS ENDED OVER THE WARNED AREA. THEREFORE THE
FLASH FLOOD WARNING ISSUED EARLIER FOR CENTRAL KERN COUNTY WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3528 11801 3515 11809 3506 11817 3522 11843
3536 11833
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:27 PM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 13, 2:27 PM PDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 227 PM PDT FRI JUL 13 2012 .SYNOPSIS... SIGNIFICANT MOISTURE OVER THE REGION WILL ALLOW THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERT TO CONTINUE THROUGH THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAIN...AND THERE IS THE POTENTIAL FOR FLASH FLOODS. A WEAK SOUTH TO SOUTHWEST FLOW ALOFT OVER THE WEEKEND WILL BRING DECREASING THUNDERSTORM ACTIVITY. COOLER TEMPERATURES COULD OCCUR EARLY NEXT WEEK AS AN ONSHORE FLOW DEVELOPS. && .DISCUSSION... THUNDERSTORMS DEVELOPING ACROSS OUR FAR EASTERN CWA THIS AFTERNOON...PRETTY MUCH IN LINE WITH WHAT WE/VE BEEN EXPECTING LEADING INTO THIS EVENT. COVERAGE IS SCATTERED AT BEST AND I EXPECT IT TO STAY THAT WAY WITH CONVECTION CONFINED EAST OF A LINE FROM TUOLUMNE MEADOWS SOUTH TO LANCASTER. STORM MOTION IS VERY SLOW /5-10 KTS TO THE SOUTH/ WHICH COMBINED WITH THE ABUNDANT MOISTURE IN THE ATMOSPHERE /PWAT VALUES ARE AT PLUS-3 TO PLUS-4 STANDARD DEVIATIONS ABOVE CLIMATOLOGY/ WAS THE SOURCE OF OUR CONCERN FOR FLASH FLOODING. WILL KEEP THE FLASH FLOOD WATCH IN PLACE THROUGH THIS EVENING WITH THE FOCUS PRIMARILY ON EASTERN TULARE AND KERN COUNTIES. STEPPING OUT...SEVERAL UPPER LEVEL FEATURES ARE IMPACTING OUR WEATHER. FIRST IS THE LOW CENTERED OVER SOUTHERN CALIFORNIA - THIS ONE HAS HELPED DRAW NORTHWARD THE TROPICAL AIRMASS WE CURRENTLY HAVE IN PLACE. THE PROGRESSION OF THIS LOW HAS STOPPED AND WE/RE NOW ABOUT TO SEE IT PICKING UP A NORTHEASTWARD TRAJECTORY DUE TO THE INFLUENCE OF THE SECOND LOW AND TROUGH CURRENTLY MOVING INTO NORTHERN CALIFORNIA. THIS SECOND LOW WILL BRUSH THE PLUME OF MONSOON MOISTURE TO THE EAST FOR TOMORROW CAUSING PRECIP CHANCES TO DROP. I LOWERED LOW TEMPERATURES TONIGHT QUITE A BIT AS MUCH LOWER SATURATED THETA-E AIR WILL BE SPILLING INTO THE VALLEY /AND LAST NIGHT WAS VERY WARM TO BEGIN WITH/. GOOD GENERAL AGREEMENT BETWEEN SYNOPTIC OPERATIONAL/ENSEMBLE MODELS ON THE WEATHER PATTERN HEADING INTO NEXT WEEK. BROAD TROUGHING WILL DEVELOP ALONG THE WEST COAST AS STRONG ANTI-CYCLONE BECOME LOCKED IN ON EACH SIDE. THIS WILL PUSH TEMPERATURES DOWN AND WE CAN EXPECT SOME ACTUAL BELOW NORMAL VALUES MON-WED /80S EVEN FOR THE SJV ON TUESDAY/. GFS ENSEMBLE MEAN H5 HEIGHTS WILL DROP TO 1-2 STANDARD DEVIATIONS BELOW CLIMATOLOGY WHICH SUPPORTS THE COOL WEATHER. PRECIP CHANCES WILL BE CONFINED TO THE SIERRA CREST AS SOME MID-LEVEL MOISTURE WILL LINGER OVER THE AREA...CAUGHT IN THE WEAK SOUTHERLY FLOW AHEAD OF THE BROAD TROUGH. && .AVIATION... SCATTERED THUNDERSTORMS ARE LIKELY OVER THE MOUNTAINS AND DESERT WITH ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ADJACENT FOOTHILLS THROUGH 06Z SATURDAY...THEN A CHANCE OF THUNDERSTORMS AGAIN AFTER 19Z SATURDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z SUNDAY. && .AIR QUALITY ISSUES... ON SATURDAY JULY 14 2012... UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO AND KERN COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .CERTAINTY... THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM. THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM. THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD. CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION AND/OR TO PROVIDE FEEDBACK. && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ095-097>099. && PUBLIC...INIGUEZ AVN/FW...DCH SYNOPSIS...BSO WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 13, 2:59 PM PDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 259 PM PDT FRI JUL 13 2012 CAZ093>099-140600- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 259 PM PDT FRI JUL 13 2012 ...LOCALLY HEAVY RAINS POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA ...THE TEHACHAPI MOUNTAINS AND DESERTS OF KERN COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. SOME STORMS MAY CONTAIN HEAVY RAIN WITH FLASH FLOODING POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING IN THE SOUTHERN SIERRA NEVADA SOUTH OF SEQUOIA PARK INTO THE TEHACHAPI MOUNTAINS AND KERN COUNTY DESERTS. PLEASE SEE SFOFFAHNX FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS TULARE AND KERN COUNTIES. WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO NETWORK OR BY TELEPHONE.
In the hours before
Special weather statement, Jul 13, 10:13 AM PDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1013 AM PDT FRI JUL 13 2012 CAZ093-096-140000- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- 1013 AM PDT FRI JUL 13 2012 ...THUNDERSTORMS POSSIBLE THROUGH TONIGHT... A SURGE OF MONSOON MOISTURE WAS MAKING ITS WAY INTO CENTRAL CALIFORNIA. THIS...COMBINED WITH A WEAK LOW PRESSURE SYSTEM IN THE UPPER LEVELS OF THE ATMOSPHERE...WILL MEAN A HEIGHTENED POTENTIAL FOR THUNDERSTORMS TO DEVELOP. LOCALLY HEAVY RAINFALL...GUSTY WINDS ...AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. AN APPROACHING UPPER LEVEL LOW PRESSURE AREA FROM THE PACIFIC WILL BRING AN INCREASING WEST TO SOUTHWEST FLOW TO THE REGION SATURDAY AND SUNDAY. THIS WILL MEAN LESS THUNDERSTORM ACTIVITY SATURDAY AND FOLLOWING DAYS...PRIMARILY CONFINED TO THE SIERRA CREST. CAZ094-095-097>099-140000- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 1013 AM PDT FRI JUL 13 2012 ...THUNDERSTORMS WITH FLASH FLOODING POSSIBLE THROUGH TONIGHT... A SURGE OF MONSOON MOISTURE WAS MAKING ITS WAY INTO CENTRAL CALIFORNIA. THIS...COMBINED WITH A WEAK LOW PRESSURE SYSTEM IN THE UPPER LEVELS OF THE ATMOSPHERE...WILL MEAN A HEIGHTENED POTENTIAL FOR THUNDERSTORMS TO DEVELOP. LOCALLY HEAVY RAINFALL...GUSTY WINDS ...AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. DUE TO THE SLOW MOVEMENT OF THE STORMS AND COPIOUS AMOUNT OF MOISTURE IN THE AIR...FLASH FLOODING WILL BE POSSIBLE. AN APPROACHING UPPER LEVEL LOW PRESSURE AREA FROM THE PACIFIC WILL BRING AN INCREASING WEST TO SOUTHWEST FLOW TO THE REGION SATURDAY AND SUNDAY. THIS WILL MEAN LESS THUNDERSTORM ACTIVITY SATURDAY AND FOLLOWING DAYS...PRIMARILY CONFINED TO THE SIERRA CREST. WEATHER.GOV/HANFORD
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:35 PM PDT | Flash Flood Watch | HNX | 22 hr | |
| Jul 13, 2:12 PM PDT | Areal Flood Advisory | HNX | Tulare | 109 min |
Nearby
Flash Flood Warnings in California, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.